Is ‘crazy’ a side effect??

So I’m sitting here at 4am wondering where the night has gone. I’ve had a stomach ache since last night at exactly 9:30pm and I’m maybe sorta starting to panic a little about it. The thing with the chemo I’m getting is that, from what I can tell at least, it’s poorly understood by everyone, oncologists included, because it’s so new. But since it is showing promise in the melanoma community, they need monkeys like me to take it and see what happens basically. Even still, I feel very fortunate to be able to take it at this point. But when you are getting a drug like this and you are in the arm of the clinical trial that is a dose over three times higher than what has been approved for even stage 4 patients, your mind starts to play some tricks on you. Every time I feel the slightest headache or my arm itches or something I’m just totally sure that this is a side effect and that here come the steroids! Of course, so far, nothing has been an actual side effect. The headache is easily explained by two screaming children and the itch is probably just, well, an itch. And this is why I’m wondering if losing one’s mind might be a side effect?? At least off label.

The side effects of ipilimumab (also called Yervoy) are very specific to this drug and most often includes GI upset, rash, headache, and breathing issues.  I’m also gonna take a second here and explain that treatments for melanoma aren’t exactly chemotherapy. Say what?! There isn’t a drug yet available that kills melanoma cells, which is, of course, the goal of traditional  chemotherapy. Instead, interferon and ipilimumab (the drug treatments available for melanoma) are what are classed as “immunotherapy”. The hope is that the drug will bolster your immune system enough that your own body will kill the cancer cells. Or something. I may be way off, but that’s at least my understanding of it anyway. So while the side effects of this drug are way less than some drugs, they can be very very serious, especially in the high dose arm that I’m in. When I was signing the papers before my infusion started, my oncologist and the head research nurse must have told me twenty times how important it is to call them if I even think I might have a symptom. Like I was seriously waiting for them to make me pinky swear that I would call them or something.

So anyway, here I sit with a stomach ache that won’t stop just waiting for a time that’s appropriate to call my oncologist and see what I should do. I’m pretty sure I’ve read every possible bit of information and every single testimonial on the internet about this drug and everything I’ve read seems to say side effects typically start later on in treatment. (I have only had the one dose 6 days ago) so that leaves us with: crazy? :/ And because I am ridiculous sometimes, my mind is already racing with the spiritual implications of this. What would God be telling me if I needed to stop treatment at this point? Why wouldn’t God want me to finish treatments? Of course, everything seems much more dramatic after a sleepless night and I am kind of overlooking the obvious: maybe a stomach ache is just a stomach ache. Since becoming a Christian I have always been drawn to 1 Thessalonians 5:16-18, so that is what I will remind myself of now

image

Advertisements

4 thoughts on “Is ‘crazy’ a side effect??

  1. very well written for 4 am, years ago my wife was given Cipro antibiotic and hours later had an ” out of body experience”, wasn’t listed on the label as side effect, went right to the internet and thousands of people had same thing, campaign to ban the drug etc….what would we do without the internet 🙂 we’ll be praying for you about this

  2. I agree with Rick – very well written for 4 AM. I don’t think that you are crazy – just human!! And the fact that you still have your wonderful sense of humor is encouraging. My husband has non-Hodgkins Lymphoma. We are well aware of the fact that every little ache makes you think that this is a new symptom and here we go again. Thanks for you updates. Still praying. . .

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s